MAUDE Adverse Event Report: COVIDIEN CLOSUREFAST CATHETER; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN CLOSUREFAST CATHETER; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number CF7-7-100
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code Patient Problem/Medical Problem (2688)
Date of Event 06/15/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device evaluation summary: the catheter was examined: visual inspection of the catheter shaft revealed a kink.The kink is approximately, 75.7mm proximal from the distal tip.Given how the device was returned, it is likely the kink may have occurred post procedure.The connector was examined: all pins were observed to be straight.The catheter passed continuity and resistance functional testing.The catheter passed functional testing on rfg3 generator.The proper device was recognized by rfg generator when plugged in, the expected low temperature advisory was displayed when activated.When the temperature rose to 120c, device completed cycle without any advisory message being seen.To duplicate the failure, the catheter heating element /coil was wrapped in white cloth and the device was connected to the rfg3 generator.The device passed ten additional cycles while the heating element was wrapped in white cloth.There was no indication of temperature fluctuation during test.During each cycle time, the unit was subject to several additional tests such as movement in the power cable, pc board and strain relief to evaluate or discard the possibility of ¿intermittent catheter¿ as a potential cause of the defect reported by the customer; nevertheless, the catheter was able to complete and pass every test it was put through.
 
Event or Problem Description
Physician intended to use a closurefast catheter for a radiofrequency ablation treatment in the great saphenous vein (gsv) using local anesthesia and hand compression.The device ifu was followed.A guidewire was not used for insertion of the catheter.It was reported that while adding tumescent to the junction, the catheter did not respond to the temperature change.Customer stated that they started treatment and at the junction could not get the generator to stay at 120 degrees.After a couple of treatments, the catheter was pulled back a bit and got the temperature to stay at 120 degrees.It was reported that the rfg was turned off and rebooted to continue the treatment.This was carried out 5-6 times to complete the procedure with the same catheter.On a follow-up visit during the next week, it was found that the vein did not close and the procedure was not successful initially.Another radiofrequency ablation procedure was carried out on the patient a couple of weeks later without incident, procedure went well and the vein still did not close.Patient is getting vein stripping performed believing that a thermal procedure will not work on this patient.

Brand Name
CLOSUREFAST CATHETER
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
MDR Report Key7011959
Report Number2183870-2017-00482
Device Sequence Number1292703
Product Code GEI
UDI-Device Identifier10884521058057
UDI-Public10884521058057
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K111887
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2018
Device Catalogue NumberCF7-7-100
Device Lot Number553574X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2017
Initial Report FDA Received Date11/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;